Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


wasting without meds
Dec 12, 2007

Dear doctor, I was last year (Dec.2006) infected with HIV and got tested in spring 2007 (no symptoms then or now). My test results have been good so far (recently 677 CD4 and VL 5800). Since then I have read a lot on HIV and one of the symptoms or effects would be wasting. I understand that PI meds are cause of lipodistrophy and atrophy but when I go to the clinic I sometimes see these very skinny persons. I also read somewhere that HIV may be cause of loss of body mass, even if you do not take meds. I wanted to know if this is so and if there is something that I could do to prevent it from happening. I'd appreciate to have your thoughts/experience on this. Francis

Response from Dr. Henry

True HIV wasting is generally seen in advanced disease (persons with CD4 counts < 200). Lipodystrophy is a complicated subject and is not cause simply to protease inhibitors. Lipoatrophy (fat loss) is often related to age, low CD4 counts, time with HIV as well as use of drugs like D4T or AZT. Fat gain issues are complicated since fat increases are also been seen widely in the general population so it is challenging to sort out all key factors. Newer HIV regimens generally have much reduced rates of fat problems compared to regimens we used just 5 or more ago and the impact on fat is now routinely assessed when new drugs or regimens are studied. KH



Previous
Difficulty in swalloing the pills.
Next
basel cell cancer

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement